Texas, 2022Damaging Wind in Texas, May 16, 2022
May 16, 2022 · NWS MAF · 1 event in 1 county or zone
An upper level ridge was over West Texas. An upper level disturbance moved over the area which provided lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge was over West Texas. An upper level disturbance moved over the area which provided lift. A weak cold front had moved into the Permian Basin during the morning hours. These conditions resulted in a thunderstorm that produced a strong wind gust across the northwest Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 5:39 PM CST, 2 minutes earlier.
Area forecast discussion, May 16, 5:39 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
639 PM CDT Mon May 16 2022
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Mon May 16 2022
High based showers across Wrn Permian Basin, SE NM, and Trans
Pecos will continue for a couple more hours. These will not
bring much in the way of rain but can produce some errattic wind
gusts. VFR with a predominately S to SW through the TAF period.
&&
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 232 PM CDT Mon May 16 2022
A weak cold front managed to make it into the Permian Basin this
morning shifting winds around from the northeast and east. It has
brought down temperatures slightly with readings only now making it
above 90 degrees east of the Pecos River. Current observations are
showing that winds are already returning from the southeast so the
heat returns tomorrow with highs reaching back into the upper
90s to triple digits and could threaten some records.
Satellite is showing an area of altocumulus over far West Texas
moving northeast into southeastern New Mexico and the upper Trans
Pecos. This is associated with a weak disturbance moving northeast
out of Mexico. The disturbance is moving into a large ridge that
will reduce its impact, but there should still be enough instability
for isolated to widely scattered showers and storms to form later
this afternoon. The highest rain chances will be in southeastern New
Mexico where an isolated storm or two could become severe. Strong
winds will be the main threat from any convection this afternoon but
marginally severe hail will also be possible. Any storms that form
will diminish after sunset as stability increases.
Hennig
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 232 PM CDT Mon May 16 2022
We have a few more days of miserable heat to endure before a much
needed cold front arrives by the weekend. Temperatures will climax
on Wednesday and Thursday. Both days look very similar with zonal
flow aloft promoting westerly downsloping winds at the sfc. The low
lvl thermal ridge will strengthen on Wednesday and expand further
across the S Plains on Thursday. 850 hpa temperatures will range
from 30-32C both days which would equate to highs in the 101-105
range across the Permian Basin and lower trans Pecos. The higher
elevations in the mountains will see highs in the mid 90s. Needless
to say, it will be very hot everywhere in our forecast area. Heat
Advisories will likely be needed for the eastern Permian Basin.
Additionally, low temperatures will remain well above normal both
Thursday and Friday morning in the 60s to near 70. A tandem of weak
mid-lvl shrtwv troughs will traverse the region Wednesday and
Thursday afternoon, so a few high-based showers or storms are not
out of the question. However, the elevated mixed layer will likely
be too strong to overcome and PoPs remain <10% for now.
Friday will be slightly cooler as hghts aloft decrease due to a
trough passing thru the Central Plains. This trough will also
serve to increase wind speeds in our region, especially across the
Guadalupe Mountains and SE New Mexico. Friday also looks like the
worst fire weather day w.r.t. winds, altho it will be slightly
less dry than prior days. Both the ECMWF and GFS push a strong
cold front through the area on Saturday morning. This front will
bring a welcome end to the triple digit heat and actually cool
temperatures down below normal both Saturday and Sunday!
Unfortunately, no precipitation is expected with this front. The
next chance of rain will come late Sunday into Monday as another
storm system passes north of the region. The positioning of this
trough still looks to be too far north to bring any beneficial
precipitation, but let's hope this changes.
-Salerno
&&
.FIRE WEATHER...
Issued at 232 PM CDT Mon May 16 2022
An active fire weather pattern is expected this week given near
record high temperatures, gusty winds, and very receptive fuels.
Near critical to locally critical fire weather conditions are
expected to continue this afternoon as winds become gusty. Although
cloud cover is increasing across the western zones, inhibiting
insolation and the ability to view hotspots. An additional concern
is the potential for dry lightning and gusty, erratic winds that may
occur as thunderstorms develop across SE NM and the higher terrain
this afternoon. Critical fire weather conditions are expected again
on Tuesday with slightly stronger winds area-wide. A Fire Weather
Watch remains in effect. Record high temperatures and near record
dry fuels will continue to contribute to critical fire weather
conditions and extreme fire danger through Friday. A cold front
looks to arrive on Saturday, finally bringing an end to the record
high temperatures and fire weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 101 71 104 / 10 10 10 0
Carlsbad 64 99 63 98 / 20 0 0 0
Dryden 72 101 69 101 / 0 0 10 0
Fort Stockton 75 101 68 101 / 10 0 10 0
Guadalupe Pass 66 90 64 91 / 10 0 0 0
Hobbs 66 98 60 97 / 20 0 0 0
Marfa 59 94 54 93 / 20 0 0 0
Midland Intl Airport 75 101 68 102 / 10 10 10 0
Odessa 76 101 69 102 / 10 0 10 0
Wink 70 102 62 102 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Central Brewster County-Chinati Mountains-Chisos
Basin-Crane-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Ector-Gaines-Glasscock-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
Pecos-Presidio Valley-Reagan-Reeves County Plains-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
Fire Weather Watch from Tuesday morning through Tuesday evening
for Andrews-Borden-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Martin-Midland-Mitchell-
Pecos-Reagan-Reeves County Plains-Scurry-Upton-Van Horn and
Highway 54 Corridor-Ward-Winkler.
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Fire Weather Watch from Tuesday morning through Tuesday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...72
LONG TERM....24
AVIATION...72Hazardous weather outlook, May 16, 1:28 PM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
228 PM CDT Mon May 16 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
228 PM CDT Mon May 16 2022 /128 PM MDT Mon May 16 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms are possible this afternoon across southeast
New Mexico and the higher terrain of West Texas. Gusty winds and dry
lightning strikes are likely with these storms.
A Red Flag Warning remains in effect for southeast New Mexico and
much of West Texas this afternoon due to extreme fire danger and
critical fire weather conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A Fire Weather Watch remains in effect Tuesday afternoon and evening
for Southeast New Mexico and most of West Texas due to extreme fire danger
and critical fire weather conditions.
Elevated to critical fire weather and corresponding hot temperatures
are expected to continue through Friday. Take precautions to limit
time outside and drink plenty of fluids.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Gaines
- When
- May 16, 5:41 PM CST to 5:42 PM CST
- Where
- Gaines County, 2 mi NNE of Seminole
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.747, -102.637
A thunderstorm moved across Gaines County and produced a 61 mph wind gust near Seminole.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 16, 20221 death · 1 event
- Hail and Damaging Winds in Virginia, May 16, 2022$1.1 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in New York, May 16, 2022$131,000 · 1.25 in hail · 29 events
- Hail and Damaging Winds in Maryland, May 16, 2022$108,000 · 3 in hail · 15 events
- Tornado and Hail in New Hampshire, May 16, 2022$21,000 · EF1 · 16 events
- Damaging Winds in Vermont, May 16, 2022$65,000 · 60 kt wind · 6 events
- Tornado and Hail in North Carolina, May 16, 2022EF1 · 14 events
- Hail and Damaging Winds in New York, May 16, 20221.25 in hail · 36 events
- Damaging Winds in Virginia, May 16, 2022$30,000 · 56 kt wind · 13 events
- Hail and Damaging Winds in New York, May 16, 2022$40,000 · 1 in hail · 6 events
- Damaging Winds and Strong Wind in Pennsylvania, May 16, 2022$34,000 · 56 kt wind · 9 events
- Damaging Winds in New York, May 16, 2022$34,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021945.